News  |  Journals  |  Conferences  |  Blogs  |  Articles  |  Forums  |  Twitter   
 

 Headlines:

 
 

Doctors Lounge - Gastroenterology Answers

"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."

Back to Gastroenterology Answers List

Forum Name: Gastroenterology Topics

Question: Moderate amount of WBC detected in stool sample


 Ars29 - Sat Jan 24, 2009 10:47 pm

Good evening. I recently had an unfortunate case of watery diarrhea that did not contain blood, mild abdominal cramping, mild nausea that lasted only about 30 minutes, low fever and some back pain. I received IV fluids for dehydration, antibiotics (Levaquin) provided a stool sample in a local ER walk-in clinic. I took two doses of the Levaquin and gave up on it because it was worse than the actual illness. I received the results of the stool sample and the dr said I had a moderate amount of WBC in my stool which suggests a bacteria and that I would need to take the antibiotics in order for it to go away. However, all of the bacterias tested for were negative - no salmonella, shigella or E. Coli and the parasite testing has not been received yet. My question is are antibiotics required in order for the bacteria/parasite to disappear or does it simply need to run its course? I would rather not take them if not necessary. The fever went away after two days and I feel fine now other than continued mild diarrhea that seems to be slowly getting better.
 John Kenyon, CNA - Sun Feb 08, 2009 9:10 pm

User avatar Hello -

I assume the Levaquin caused diarrhea and cramping? Other than this, which is very common with most effective antibiotics, I can't think what might have put you off it.

Although bacterial infection has been ruled out, parasites have not, and no, they will not go away on their own. If you're feeling better it may be on account of the initial dose of Levaquin you took, but it is likely to start back up again at some point if left untreated. Of course it may not be a parasitical infection, as the other possibility is some sort of inflammatory process having reared up in the bowel. Still, the antibiotic could end the issue right there. If it doesn't work, and perhaps in any case, you might need to have a colonoscopy to rule out inflammatory bowel disease, which is one of the other causes of WBC in stool.

If you choose to not resume the Levaquin and the problem goes away and stays gone, problem solved. If not, you'll have to start the cycle of diagnostics and treatment all over again. Your choice, of course.

I hope this is helpful. Good luck to you.

|

Check a doctor's response to similar questions

 

advertisement.gif (61x7 -- 0 bytes)
 

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

 
     

 advertisement.gif (61x7 -- 0 bytes)

 

 

Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us

 
Copyright © 2001-2010
Doctors Lounge.
All rights reserved.

Medical Reference:
Diseases | Symptoms
Drugs | Labs | Procedures
Software | Tutorials

Advertising
Links | Humor
Forum Archive
CME Articles

Privacy Statement
Terms & Conditions
Editorial Board
About us | Email

We subscribe to the HONcode principles of the HON Foundation. Click to verify.We subscribe to the HONcode principles.
Verify here